Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 252, NWS San Angelo, TX

June 12, 2023Throckmorton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Jun 12, 2023, 1:41 AM CDT for Throckmorton County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2023, 1:41 AM CDT (06:41 UTC)
Expired
Jun 12, 2023, 2:15 AM CDT
In force
34 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 80 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2459 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2459 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS54 KSJT 120641
SVRSJT
TXC447-120715-
/O.NEW.KSJT.SV.W.0252.230612T0641Z-230612T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
141 AM CDT Mon Jun 12 2023

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northern Throckmorton County in west central Texas...

* Until 215 AM CDT.

* At 140 AM CDT, a severe thunderstorm was located near Throckmorton,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Elbert around 210 AM CDT.

Other locations impacted by this severe thunderstorm include Us-
183 Near The Throckmorton-
Baylor County Line and The Intersection Of Us-380 And Highway 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground 
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

To report severe weather, contact your nearest law enforcement 
agency. They will send your report to the National Weather Service 
office in San Angelo.

&&

LAT...LON 3316 9895 3307 9938 3332 9946 3340 9931
      3339 9895
TIME...MOT...LOC 0640Z 247DEG 31KT 3324 9922 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TP
1 follow-up statement
156 
WWUS54 KSJT 120707
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
207 AM CDT Mon Jun 12 2023

TXC447-120715-
/O.CON.KSJT.SV.W.0252.000000T0000Z-230612T0715Z/
Throckmorton TX-
207 AM CDT Mon Jun 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHEASTERN THROCKMORTON COUNTY...

At 206 AM CDT, a severe thunderstorm was located near Elbert, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Throckmorton County, including the following
locations... Us-183 Near The Throckmorton-Baylor County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in 
San Angelo.
&&

LAT...LON 3313 9912 3311 9920 3340 9923 3339 9895
      3316 9895
TIME...MOT...LOC 0706Z 247DEG 31KT 3333 9897 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:21 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 12, 12:21 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1221 AM CDT Mon Jun 12 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 205 PM CDT Sun Jun 11 2023

A band of scattered thunderstorms is indicated by the multiple
short range models (CAMs included) this afternoon and evening.
This activity is most likely to occur across areas near Abilene
and move east along the I-20 corridor. Recent satellite imagery
indicates a small amount of cumulus developing, which may
indicate this solution is likely to be the expected outcome. A
Marginal Risk for severe weather has been included across this
area for the remainder of today by the Storm Prediction Center.
Large hail (1"+ in diameter) and damaging winds (60 MPH range) are
the main hazards.

Otherwise, the bigger risk across the area with regards to severe
weather is on Monday afternoon and evening. It is worth
mentioning that the best odds of seeing this activity for tomorrow
remains across areas east of a Throckmorton to Junction line.
Isolated to scattered thunderstorms are a possibility (20-30%
chance). Any thunderstorm activity will be capable of producing
large hail (2"+ in diameter) and damaging winds (60 MPH range). An
isolated tornado cannot be ruled out. Otherwise, high
temperatures will continue to be on the rise with highs well into
the triple digits.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 258 PM CDT Sun Jun 11 2023

Storms across the Big Country and Heartland that develop Monday
afternoon may linger into evening hours, but otherwise looks like
a predominantly dry forecast for the upcoming week and weekend
for now. Same basic idea continues...with a trough to the east and
a trough to the west and leaving a weak ridge in place across the
Southern Plains for most of the week. May have a bit of a
weakness in the ridge and more zonal flow for mid week and
forecasted temperatures are down a few degrees verse what we were
looking at yesterday. But ridge builds back into place for the
weekend and temperatures again start to climb well above 105 in
some areas. As mentioned yesterday, will be interesting to watch
whether temperatures can be maximized with the abundant unusually
green conditions across much of the area, as well as the
evapotranspiration going on. Temperatures around San Angelo this
afternoon are lagging behind some what is expected, although
dewpoints are higher and the Apparent temperatures are well above
100. As some drying occurs this week, may well see this few
degrees temperature difference come to an end and allow readings
to soar.

&&

.AVIATION...
(06Z TAFS)
Issued at 1220 AM CDT Mon Jun 12 2023

Thunderstorms to the north of KABI at 5Z will move east, staying
north of the terminal, but may send an outflow boundary down,
giving some gusty north winds for an hour or so through 7Z.
Isolated thunderstorm possible Monday afternoon at KABI but given
the isolated nature of the storms, did not include VCTS at this
time. Southeast winds gusting up to 18 KTS likely across the
terminal by noon. KABI may see a shift to east to northeast winds
mid to late afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     69  94  67  94 /  20   0   0   0
San Angelo  73 103  67 101 /  10   0   0   0
Junction    74 105  71 105 /  10   0   0   0
Brownwood   71 100  69  97 /  20   0  10   0
Sweetwater  69  96  66  96 /  10   0   0   0
Ozona       74 102  68 103 /  10   0   0   0
Brady       72  99  70  98 /  10   0   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...41
LONG TERM....07
AVIATION...04
Hazardous weather outlook, Jun 11, 3:35 PM CDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
335 PM CDT Sun Jun 11 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-122045-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
335 PM CDT Sun Jun 11 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible across areas near Abilene and also for
areas east of Abilene on I-20. The main hazards are large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered strong to severe thunderstorms are possible again on
Monday. Large hail and damaging winds are the main concerns.

Temperatures above 105 degrees are possible through the end of
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 11, 9:19 PM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service San Angelo TX
919 PM CDT Sun Jun 11 2023

TXZ140-120300-
Brown TX-
919 PM CDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of central Brown County
through 1000 PM CDT...

At 919 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brownwood, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brownwood, Early, Zephyr and Camp Bowie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.

&&

LAT...LON 3170 9868 3169 9875 3167 9877 3161 9878
      3154 9890 3173 9909 3181 9903 3174 9869
      3170 9867
TIME...MOT...LOC 0219Z 302DEG 29KT 3172 9898

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

sn
Local storm report, Jun 12, 12:57 AM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
1257 AM CDT Mon Jun 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     Tornado          6 SSW Stamford          32.87N 99.86W
06/12/2023                   Jones              TX   Law Enforcement

            Jones Co. Sheriff called stating that a
            deputy south of Stanford reported a possible
            tornado on ground, rain wrapped and heading
            toward Avoca, TX.

&&

TP
Local storm report, Jun 12, 1:03 AM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
103 AM CDT Mon Jun 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 AM     Hail             Stamford                32.94N 99.80W
06/12/2023  M1.50 inch       Jones              TX   Trained Spotter

            Trained Spotter called in ping pong (1.50
            in) size hail.

&&

TP
Local storm report, Jun 12, 1:04 AM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
104 AM CDT Mon Jun 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     Hail             1 NE Stamford           32.95N 99.79W
06/12/2023  E1.75 inch       Jones              TX   Trained Spotter

            Trained spotter called in golf ball size
            hail.

&&

TP
Special weather statement, Jun 12, 1:23 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service San Angelo TX
123 AM CDT Mon Jun 12 2023

TXZ114-120715-
Shackelford TX-
123 AM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of northeastern
Shackelford County through 215 AM CDT...

At 122 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Fort Griffin, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Griffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3285 9913 3282 9948 3295 9947 3296 9916
      3295 9912
TIME...MOT...LOC 0622Z 264DEG 18KT 3288 9941

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

mkd
Special weather statement, Jun 12, 1:26 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
126 AM CDT Mon Jun 12 2023

TXZ099-120715-
Throckmorton TX-
126 AM CDT Mon Jun 12 2023

...A strong thunderstorm will impact portions of central Throckmorton
County through 215 AM CDT...

At 125 AM CDT, Doppler radar was tracking a strong thunderstorm near
Irby, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Throckmorton and The Intersection Of Us-380 And Highway 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3320 9905 3313 9947 3321 9947 3338 9913
TIME...MOT...LOC 0625Z 240DEG 26KT 3317 9945

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mkd

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:13 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba62 min
Jun 11, 7:17 PM CDTSevere Thunderstorm WarningSJTShackelford43 min
Jun 11, 7:44 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford61 min
Jun 11, 8:05 PM CDTAreal Flood AdvisorySJTMcCulloch3 hr
Jun 11, 9:19 PM CDTSpecial Weather StatementSJTBrown41 min
Jun 11, 11:59 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTHaskell, Jones61 min
Jun 12, 12:38 AM CDTTornado Warning Tornado observedSJTJones, Shackelford41 min
Jun 12, 1:23 AM CDTSpecial Weather StatementSJTShackelford52 min
Jun 12, 1:26 AM CDTSpecial Weather StatementSJTThrockmorton49 min
Jun 12, 2:17 AM CDTSevere Thunderstorm WarningSJTThrockmorton13 min
Jun 12, 6:12 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch48 min
Jun 12, 6:35 PM CDTSpecial Weather StatementSJTBrown40 min
Jun 12, 6:53 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman67 min
Jun 12, 6:55 PM CDTSpecial Weather StatementSJTConcho50 min
Jun 12, 6:58 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTConcho, McCulloch, San Saba62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.